Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at May 24, 2023, 1:09 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2023, 1:09 PM MDT (19:09 UTC)
- Expired
- May 24, 2023, 5:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602
WGUS55 KABQ 241909
FFWABQ
NMC033-047-055-242300-
/O.NEW.KABQ.FF.W.0009.230524T1909Z-230524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
109 PM MDT Wed May 24 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak Calf Canyon Burn Scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 500 PM MDT.
* At 109 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between
0.25 and 0.75 inches of rain have fallen. The expected rainfall
rate is 0.25 to 1 inch in 1.5 hours and 2 minutes. Additional
rainfall amounts of 0.25 to 1 inch are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 518 between Mile Markers 9 and 47.
State Road 121 between Mile Markers 0 and 8.
State Road 283 near Mile Marker 13.
State Road 276 between Mile Markers 0 and 5.
State Road 266 between Mile Markers 0 and 6.
State Road 434 between Mile Markers 0 and 14.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the northern Hermit's Peak
Calf Canyon fire burn area.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549 3601 10553
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1.5 HOURS AND 2 MINUTES
$$
332 follow-up statements
392
WGUS75 KABQ 242034
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
234 PM MDT Wed May 24 2023
NMC033-047-055-242300-
/O.CON.KABQ.FF.W.0009.000000T0000Z-230524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
234 PM MDT Wed May 24 2023
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL
TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 234 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Hermits Peak Calf Canyon Burn Scar near Chacon and
Tres Ritos. Between 0.75 and 1.25 inches of rain have fallen.
Additional rainfall amounts of 0.25 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
Dangerous flows are likely on the Mora River from near Chacon
downstream through Holman to Mora.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 518 between Mile Markers 9 and 47.
State Road 121 between Mile Markers 0 and 8.
State Road 283 near Mile Marker 13.
State Road 276 between Mile Markers 0 and 5.
State Road 266 between Mile Markers 0 and 6.
State Road 434 between Mile Markers 0 and 15.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549 3601 10553
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1.5 HOURS AND 2 MINUTES
$$
11988
WGUS75 KABQ 242255
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
455 PM MDT Wed May 24 2023
NMC033-047-055-242305-
/O.EXP.KABQ.FF.W.0009.000000T0000Z-230524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
455 PM MDT Wed May 24 2023
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL TAOS,
WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549 3601 10553
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:42 AM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 24, 11:42 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 AM MDT Wed May 24 2023 ...New AVIATION... .SYNOPSIS... Issued at 149 AM MDT Wed May 24 2023 Once again, shower and thunderstorm activity will be concentrated over northeastern to east central New Mexico this afternoon and into the early evening with a few storms possibly turning strong to severe with heavy downpours, large hail and damaging winds. Temperatures will be slightly below average in much of eastern New Mexico where clouds and storms will be found, but more seasonable readings are expected into most of central and western areas of the state. From Thursday through the Memorial Day weekend, daily rounds of showers and thunderstorms are expected in eastern New Mexico, and many will have the capability of turning strong to severe each day. Meanwhile, western and portions of central New Mexico will remain breezy, warm and dry. && .SHORT TERM... (Today through Thursday) Issued at 149 AM MDT Wed May 24 2023 Thunderstorm outflow has kicked a boundary back westward into the Rio Grande Valley overnight, which has risen dewpoints back into the 40s from Santa Fe southward to Socorro. Another round of patchy low clouds, mist, and fog has also developed over far northeastern NM into the OK and TX Panhandles. The big question regarding today's forecast is where the dryline is going to set up. Given how far west the aforementioned boundary made it and how strongly is has pushed through the gaps of the central mountain chain, have leaned the forecast to the NAM solution. This features the moisture mixing out of the Rio Grande Valley, delayed convective updrafts along the dryline in the eastern plains, and more robust thunderstorm initiation focused over the Sangre de Cristo Mountains. Hi-res CAMs also seem to be in fair agreement that the there will be less forcing along the dryline south of I-40 as it will be more squarely beneath an upper ridge. The Sangre de Cristo Mountains however, will have better upper level forcing and a southeasterly upslope flow component along the east facing slopes. Steering flow will take storms east off the Sangre de Cristo's during the afternoon period where cells will gradually encounter higher instability in the form of 1500 to 3000 J/kg of SBCAPE by the TX border. Stronger shear aloft along the northern fringe of the upper high will favor chances for isolated to scattered strong to severe storms developing over Colfax, Mora, Harding, and Union Counties this afternoon. Frequent cloud-to-ground lightning, large hail, and severe winds will be the main hazards. These cells will eventually track east to southeast into Quay and Curry Counties during the evening period. While there will be less bulk shear in this area, higher instability will favor strong updrafts capable of producing large hail. Storms last longest over east-central NM past midnight before steadily tapering off into Thursday morning. Another outflow boundary gets kicked back west bringing moisture trying to wash back into the Rio Grande Valley, but with less push than last night's east canyon wind. Thursday will again see afternoon storms favoring the east slopes of the central mountain chain and dryline over the central highlands. Storms will track east to northeastward with some capable of producing large hail and severe winds again. && .LONG TERM... (Thursday night through Tuesday) Issued at 149 AM MDT Wed May 24 2023 The dryline is modeled to only make a slight westward advancement Thursday night, but if evening convection sustains itself overnight as some deterministic models indicate, then mesoscale cold pools may assist and give it a nudge farther west. The trough aloft will remain upstream of NM over the Great Basin, keeping moderate (15-25 kt at 700 mb) southwesterly flow aloft over our forecast area. This will keep better kinematic and shear profiles for strong to severe storms in the moist sector east of the dryline while western zones remain breezy, dry and warm. The moisture gradient will be a typical, but still impressive one, ranging from single digit (F) dewpoints in western NM to low 60's in eastern zones. Temperatures will stay slightly below average in eastern zones and near climatology in western and central zones. The Great Basin trough begins to deteriorate into Saturday, shedding vorticity lobes into the northern Rockies while a weaker shortwave rounds south of the Four Corners and pivots northeastward. There is much uncertainty with this latter perturbation, but it could be a forcing mechanism to assist storm development in an environment that is otherwise very similar to that of Friday. Mid 50's dewpoints in eastern NM will yield healthy SBCAPE, and sufficient 0-6 km bulk shear of at least 30 to 40 kt will coincide along with some boundary layer veering of the winds, all of which will keep the strong to severe thunderstorm risk going in eastern zones Saturday. Into Sunday another trough will quickly slip into tracks of its predecessor over CA/NV while a separate shortwave lifts northeastward out of Sonora. The orientation of these perturbations will likely cause winds aloft to weaken some over NM, and it is difficult to ascertain how much lift might be generated from the Sonora wave. Aside from the immediate vicinity of this wave, shear profiles would likely weaken, limiting the severe threat some. There are many details that will need to be hashed out before then, but suffice it to say storms will again be possible in the moist sector east of the dryline (somewhere near and parallel to the central mountain chain), albeit with less coverage. Storm coverage could dwindle on Memorial Day and shift farther east/northeast if the dryline advances that direction as advertised. This will depend on the placement and track of the aforementioned CA/NV trough that will likely cut off into a low by Monday. Much uncertainty remains with the fate of this feature and the downstream blocking (rex block) pattern over the eastern states, but consensus is leaning toward less storms with coverage still favoring northeastern NM Monday and into Tuesday. && .AVIATION... (18Z TAFS) Issued at 1137 AM MDT Wed May 24 2023 VFR conditions prevail and are forecast to persist, except at KLVS, KTCC and KROW where deterioration to at least MVFR is forecast overnight with the development and lowering of a low stratus deck. MVFR conditions are also possible in/near convection this afternoon at KLVS, with IFR conditions possible at KTCC early this evening. Large hail and strong/damaging wind gusts at possible at KTCC late this afternoon and evening, but not included in TAF due to lower forecast confidence on exact location as of 18Z. Outflow from storms to the east will hit KSAF and KABQ later this evening, but gusts are forecast to remain below Airport Weather Warning threshold at KABQ. && .FIRE WEATHER... Issued at 149 AM MDT Wed May 24 2023 Increasing dry southwesterly winds will continue a dynamic of dry and elevated to locally critical fire weather across western NM, with afternoon storms developing along the east slopes of the central mountain chain and/or dryline through eastern NM. Some storms will become strong to severe producing frequent cloud-to- ground lightning, large hail, and severe winds across the eastern plains. Thunderstorm outflow will kick moisture back westward each night toward the central mountain chain or seeping into the Rio Grande Valley. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 83 51 83 50 / 0 0 0 0 Dulce........................... 79 42 77 42 / 30 5 10 5 Cuba............................ 78 48 76 47 / 10 5 10 5 Gallup.......................... 80 41 80 41 / 0 0 0 0 El Morro........................ 77 45 78 42 / 0 0 0 0 Grants.......................... 82 42 81 42 / 5 0 0 0 Quemado......................... 80 46 80 43 / 0 0 0 0 Magdalena....................... 81 50 80 51 / 0 0 0 5 Datil........................... 78 47 78 45 / 0 0 0 0 Reserve......................... 83 44 81 40 / 0 0 0 0 Glenwood........................ 86 50 85 49 / 0 0 0 0 Chama........................... 72 41 70 40 / 40 10 20 10 Los Alamos...................... 76 52 75 54 / 20 10 20 10 Pecos........................... 75 49 74 49 / 40 30 50 30 Cerro/Questa.................... 70 46 70 44 / 50 30 40 20 Red River....................... 65 40 65 39 / 60 30 50 30 Angel Fire...................... 66 39 68 34 / 60 40 50 40 Taos............................ 76 44 76 43 / 40 20 30 10 Mora............................ 70 45 71 45 / 50 30 50 40 Espanola........................ 84 47 82 52 / 30 10 20 10 Santa Fe........................ 78 52 76 53 / 30 20 30 20 Santa Fe Airport................ 81 51 80 51 / 20 10 20 20 Albuquerque Foothills........... 86 57 84 58 / 5 5 10 5 Albuquerque Heights............. 86 56 86 60 / 5 0 5 0 Albuquerque Valley.............. 88 52 87 55 / 0 0 5 0 Albuquerque West Mesa........... 86 55 85 56 / 5 0 5 5 Belen........................... 88 50 88 54 / 0 0 5 0 Bernalillo...................... 88 54 86 56 / 5 5 10 5 Bosque Farms.................... 88 50 88 53 / 0 0 5 0 Corrales........................ 88 55 86 56 / 5 5 10 5 Los Lunas....................... 88 49 88 54 / 0 0 5 0 Placitas........................ 84 55 83 55 / 5 5 10 10 Rio Rancho...................... 86 55 85 56 / 5 5 5 5 Socorro......................... 90 55 89 57 / 0 0 0 0 Sandia Park/Cedar Crest......... 77 50 76 51 / 5 10 10 10 Tijeras......................... 80 51 79 52 / 5 5 10 10 Edgewood........................ 79 48 79 48 / 10 10 20 10 Moriarty/Estancia............... 80 48 80 47 / 10 10 20 10 Clines Corners.................. 76 50 75 49 / 20 20 40 20 Mountainair..................... 81 48 80 49 / 5 0 10 5 Gran Quivira.................... 81 47 80 51 / 5 0 10 10 Carrizozo....................... 86 57 85 56 / 5 0 10 10 Ruidoso......................... 79 51 76 46 / 10 5 20 20 Capulin......................... 70 47 70 49 / 70 50 40 40 Raton........................... 71 48 74 49 / 70 40 40 30 Springer........................ 74 50 76 50 / 70 40 30 40 Las Vegas....................... 72 50 73 48 / 60 30 50 40 Clayton......................... 73 54 74 54 / 70 70 40 50 Roy............................. 72 52 73 52 / 70 60 40 50 Conchas......................... 80 57 80 56 / 50 60 30 50 Santa Rosa...................... 80 57 79 54 / 40 50 40 40 Tucumcari....................... 80 56 80 56 / 40 80 20 50 Clovis.......................... 75 57 77 57 / 30 60 30 40 Portales........................ 77 58 78 58 / 20 60 20 40 Fort Sumner..................... 84 58 82 57 / 30 60 30 40 Roswell......................... 93 64 86 63 / 10 20 40 30 Picacho......................... 87 55 80 54 / 20 10 40 20 Elk............................. 87 52 80 50 / 10 10 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....52 AVIATION...11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:11 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 64 min |
| May 24, 2:29 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 46 min |
| May 24, 2:38 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| May 24, 2:49 PM MDT | Flash Flood Warning | ABQ | Union | 3 hr |
| May 24, 3:09 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 66 min |
| May 24, 3:27 PM MDT | Areal Flood Advisory | ABQ | Mora | 3 hr |
| May 24, 3:35 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 55 min |
| May 24, 4:34 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel, Union | 56 min |
| May 24, 4:35 PM MDT | Areal Flood Advisory | ABQ | Mora | 115 min |
| May 24, 5:03 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 57 min |
| May 24, 5:09 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 3 hr |
| May 24, 5:17 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, San Miguel | 58 min |
| May 24, 5:19 PM MDT | Areal Flood Advisory | ABQ | Union | 3 hr |
| May 24, 5:34 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 56 min |
| May 24, 5:48 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 57 min |
| May 24, 5:49 PM MDT | Flash Flood Warning | ABQ | Quay, San Miguel | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.